Pennsylvania, 2011

Damaging Winds in Pennsylvania, September 14, 2011

September 14, 2011 · NWS PBZ · 2 events in 1 county or zone

Showers and thunderstorms developed as an upper level disturbance moved along a nearly stationary cold front, south of interstate 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed as an upper level disturbance moved along a nearly stationary cold front, south of interstate 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 14, 1:26 PM EST, 39 minutes earlier.

Area forecast discussion, Sep 14, 1:26 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT WED SEP 14 2011

.SYNOPSIS...
RAIN CHANCES WILL BE ON THE INCREASE AS A COLD FRONT MOVES ACROSS
THE UPPER OHIO VALLEY TONIGHT AND THURSDAY. BEHIND THE FRONT...A
PERIOD OF DRY AND COOL WEATHER CAN BE EXPECTED FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SMALL AREA OF SHOWERS AND THUNDERSTORM WILL CONTINUE TO PROGRESS
ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 70 LATE THIS AFTERNOON
AS A DISTURBANCE MOVES ALONG INITIAL COLD FRONT WHICH HAS BEEN
SLOW TO SAG ACROSS THE REGION. LATE AFTERNOON UPDATE FEATURED
TWEAKS TO HOURLY TRENDS AS WELL AS AN UPDATE TO THE EXTENDED
PACKAGE.

FOLLOWING PASSAGE OF THAT RAIN AREA...POPS WILL AGAIN BE ON THE
INCREASE LATER THIS EVE/TONIGHT AS AN UPSTREAM SHORTWAVE MOVES
THROUGH AMPLIFYING UPPER LOW CENTERED OVER THE JAMES BAY.
REINFORCING SURFACE COLD FRONT WILL SERVE AS FOCUSING MECHANISM
FOR FAIRLY WIDESPREAD SHOWERS AND FORECASTS PERSIST WITH CATEGORICAL
POPS FOR THE OVERNIGHT AND EARLY THURSDAY.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
COLD FRONT WILL COMPLETE A SWEEP OF THE REGION ON THURSDAY...BUT
SHOWERS MAY PERSIST THROUGH THE AFTERNOON AS MID LEVEL COLD POOL
STEEPENS LAPSE RATES OVER NORTHWEST FLOW ACROSS THE LAKES. CHANCE
POPS WERE ADJUSTED FOR THIS POTENTIAL. TEMPERATURES WILL BE
SHARPLY COOLER ON THURSDAY...WITH READINGS ROUGHLY 15 DEGREES
BELOW NORMAL.

PRECIP IS EXPECTED TO CEASE DURING THE EVENING...BUT CLOUD COVER
MAY PERSIST FOR ZONES IN LEE OF THE LAKES AS NORTHWEST FLOW
CONTINUES. DEPENDING ON CLOUD CLEARANCE RATE UNDER THAT FLOW AND
DECOUPLING OF THE SURFACE WIND...FROST IS POSSIBLE FOR AREAS
NORTH AND EAST OF PITTSBURGH. THAT LATE SUMMER POSSIBILITY HAS
BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK AND WILL BE FURTHER
EVALUATED.

THE REST OF THE SHORT TERM PERIOD WILL FEATURE DRY...BUT COOL WEATHER
WITH SURFACE HIGH PRESSURE SLIDING ACROSS THE UPPER OHIO VALLEY
UNDER EASTERN CONUS TROUGH ALOFT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

SURFACE RIDGE WILL CONTINUE TO SLIDE EAST INTO NEW ENGLAND THROUGH
MONDAY WITH CONDITIONS REMAINING DRY AND TEMPERATURES STAYING A FEW
DEGREES BELOW NORMAL.

SOUTHWEST FLOW WILL BEGIN TO BRING INCREASING MOISTURE INTO THE OHIO
VALLEY TUESDAY WHILE A COLD APPROACHES FROM THE WEST. INCLUDED
SCATTERED POPS FOR SHOWERS AND STORMS TUESDAY INTO WEDNESDAY WITH
TEMPERATURES WARMING TO AROUND 5 DEGREES ABOVE NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

AREA OF SHOWERS AND SCATTERED THUNDERSTORMS ALONG INITIAL FRONTAL
BOUNDARY WILL SLIDE EAST ACROSS FAR SOUTHERN TERMINALS THROUGH 20Z
TODAY. OTHERWISE BROKEN VFR CEILINGS SHOULD PREVAIL THROUGH EARLY
TONIGHT.

SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL CROSS THE UPPER OHIO
REGION AND SPREAD SHOWERS EASTWARD ACROSS THE TERMINALS LATE TONIGHT
AND THURSDAY MORNING. GENERALLY MVFR RESTRICTIONS AND AREAS OF IFR
CEILINGS ARE EXPECTED MAINLY AFTER 04Z TONIGHT THROUGH THURSDAY
MORNING. IMPROVEMENT TO VFR CAN BE EXPECTED DURING THURSDAY
AFTERNOON AS THE SYSTEM CONTINUES TO MOVE EAST.

.OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
SURFACE HIGH PRESSURE IS PROGGED TO MOVE ACROSS THE GREAT LAKES
THROUGH THE WEEKEND AND INTO NEW ENGLAND EARLY NEXT WEEK WITH MAINLY
VFR WEATHER EXPECTED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 14, 11:57 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 PM EDT WED SEP 14 2011

OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073-075-
WVZ001>004-012-021-022-151700-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-
1257 PM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ007>009-014>016-022-023-074-076-WVZ023-041-151700-
GARRETT-MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1257 PM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES WILL DROP BELOW 40 DEGREES ON FRIDAY MORNING...WITH
SOME LOCATIONS FALLING TO THE MID 30S. AREAS OF FROST ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 1:50 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 14 2011

WVZ021>023-141915-
MARION WV-MONONGALIA WV-PRESTON WV-
250 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PRESTON...EASTERN MARION
AND SOUTHEASTERN MONONGALIA COUNTIES...

AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED MONONGAH...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.  FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WORTHINGTON...        MONONGAH...           MANNINGTON...
  FESTUS...             FARMINGTON...         BENTONS FERRY...
  GRANT TOWN...         BARRACKVILLE...       COLFAX...
  FAIRMONT...           VALLEY FALLS...       RIVESVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3940 8010 3939 8020 3943 8027 3944 8033
      3955 8035 3969 7965 3942 7959 3940 7990
      3943 7990 3944 7995 3940 8002 3938 8009

15
Special weather statement, Sep 14, 1:59 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT WED SEP 14 2011

MDZ001-PAZ031-075-076-WVZ021>023-141945-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARION WV-
MONONGALIA WV-PRESTON WV-
259 PM EDT WED SEP 14 2011

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MARION...EASTERN
MONONGALIA...FAYETTE...NORTHERN PRESTON...NORTHWESTERN GARRETT AND
SOUTHEASTERN GREENE COUNTIES...

AT 254 PM EDT...STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE FROM
WALTERSBURG TO 3 MILES SOUTHWEST OF WESTOVER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WESTOVER...           STAR CITY...          RIVESVILLE...
  EVERETTVILLE...       WALTERSBURG...        MASONTOWN...
  GREENSBORO...         BOBTOWN...            MORGANTOWN...
  UNIONTOWN...          DELLSLOW...           FAIRCHANCE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3986 7941 3982 7936 3978 7936 3978 7938
      3977 7937 3975 7939 3974 7939 3972 7937
      3951 7950 3953 8013 4005 7981 4004 7930

15

The radar

The Pittsburgh radar (KPBZ), 96 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
September 14, 2:05 PM EST
Where
Fayette County, 1.06 mi E of Springhill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.730, -79.800

State official reports several trees down in Springhill.

Thunderstorm Wind, Fayette

When
September 14, 2:21 PM EST
Where
Fayette County, 2.11 mi SW of Wharton Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.800, -79.680

State official reports of a tree down on a mailbox.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346812, 346811.